Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 14, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Jun 11, 1997, 7:00 PM CDT for Wheeler County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 1997, 7:00 PM CDT (00:00 UTC)
- Expired
- Jun 11, 1997, 11:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Wheeler County, TX
The radar
The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 875 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2722 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 120000 FFWAMA TXC483-120400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 700 PM CDT WED JUN 11 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1100 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...WHEELER COUNTY AS OF 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED A TORNADIC THUNDERSTORM WITH RAINFALL RATES OF 3 INCHES PER HOUR OVER WEST CENTRAL WHEELER COUNTY. THIS STORM WAS MOVING SOUTH SOUTHEAST AT 15 MPH. RADAR ESTIMATED A LARGE SWATH OF RAINFALL IN EXCESS OF 2.50 INCHES OVER WEST CENTRAL WHEELER COUNTY...SINCE ABOUT 530 PM CDT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER. DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET. REMEMBER FLOODING MAY STILL OCCUR EVEN AFTER RAINFALL HAS CEASED.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 3:15 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jun 11, 3:15 PM CDT, 3 hours 45 minutes before
FPUS3 KAMA 111951 AFDAMA TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT WED JUN 11 1997 TEMPS HAVE RISEN INTO MID TO UPR 80S ACRS AREA...XCP OVR ERN AND NERN SXNS...WHICH LIE ON ERN SIDE OF SFC BNDRY ENHANCED BY OKLA OUTFLOW. DWPTS NR 70 DEG F ARE POOLING VCNTY THIS BNDRY...AND MSTR FLUX CNVGNC HAS BEEN MAXIMIZED ALG IT SINCE LATE MRNG. OTHER FEATURE OF NOTE IS DRYLN...MOVG THRU WRN OK PNHDL AND NWRN CORNER OF TX PNHDL. WL GROUP ZNS WITH AREAS W OF DRYLN HAVING NO MENTION OF SVR. RMNG SXNS WL BE UNDER THE GUN DUE TO VERY UNSTABLE AMS...EWD PROGRESSION OF DRYLN EXPCD ...AND H5 JET STREAK APCHG...WHICH WL AFFECT NRN ZNS. LOW-LVL JET WL INCR DURG NGT...SPCLY OVR ERN ZNS. THUS HI TO VRY HI POPS IN ORDER 1ST PD. DRYLN NOT EXPCD TO RACE EWD ACRS AREA...BUT TSTMS WL MOV EWD OFF OF IT THIS EVE AND TNGT. GOOD SHEAR WL CONT...SPCLY OVR ERN ZNS. SOME ACTIVITY WL RMN OVR ERN ZNS BY ERY MRNG. ON THU...LOW-LVL WLYS PVL MUCH OF DAY WITH SOME BACKING OCRG LATE. SHEARS DMSHD AND DRIER AIR WORKS IN. SOME EVE TRW PSBL HOWEVER AS NEXT JET STREAK APCHS FM SW. SLGT CHC THU EVE THRU FRI EVE. IN EXTDD...LONGWV TROF RMNS TO OUR W. CONT WITH CHC TRW THRU EXTDD. 03 .AMA... TX...NONE. OK...NONE. COCKRELL
In the hours before
Special weather statement, Jun 11, 5:25 PM CDT, 1 hour 35 minutes before
OKZ002-003-TXZ003>005-008>010-112245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 525 PM CDT WED JUN 11 1997 TORNADO WATCH NUMBER 402 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...IN THE OKLAHOMA PANHANDLE...TEXAS...IN THE TEXAS PANHANDLE...HANSFORD AND HUTCHINSON. THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS AREA. TORNADO WATCH NUMBER 402 REMAINS IN EFFECT UNTIL 9 PM CDT FOR BEAVER COUNTY IN THE OKLAHOMA PANHANDLE...AND FOR OCHILTREE...LIPSCOMB... ROBERTS...AND HEMPHILL COUNTIES IN THE TEXAS PANHANDLE. ANDRADE
Special weather statement, Jun 11, 5:29 PM CDT, 1 hour 31 minutes before
OKZ002-003-TXZ003>005-008>010-112245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 525 PM CDT WED JUN 11 1997 TORNADO WATCH NUMBER 402 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...IN THE OKLAHOMA PANHANDLE...TEXAS...IN THE TEXAS PANHANDLE...HANSFORD AND HUTCHINSON. THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS AREA. TORNADO WATCH NUMBER 402 REMAINS IN EFFECT UNTIL 9 PM CDT FOR BEAVER COUNTY IN THE OKLAHOMA PANHANDLE...AND FOR OCHILTREE...LIPSCOMB... ROBERTS...AND HEMPHILL COUNTIES IN THE TEXAS PANHANDLE. ANDRADE
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:04 PM CDT | Tornado Warning | AMA | Wheeler | 56 min |
| Jun 11, 7:21 PM CDT | Tornado Warning | AMA | Collingsworth | 69 min |
| Jun 11, 7:59 PM CDT | Tornado Warning | AMA | Collingsworth, Wheeler | 61 min |
| Jun 11, 8:44 PM CDT | Tornado Warning | AMA | Donley, Gray | 61 min |
| Jun 11, 9:02 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 58 min |
| Jun 11, 9:43 PM CDT | Flash Flood Warning | AMA | Collingsworth, Wheeler | 4 hr |
| Jun 11, 10:09 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 66 min |
| Jun 11, 10:21 PM CDT | Tornado Warning | AMA | Collingsworth | 39 min |
| Jun 12, 5:13 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 62 min |
| Jun 12, 5:29 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 61 min |
| Jun 12, 5:54 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 66 min |
| Jun 12, 6:11 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 64 min |
| Jun 12, 6:17 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 43 min |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.